Kansas, 2023Tornado and Hail in Kansas, August 8, 2023
August 8, 2023 · NWS GLD · 3 events in 1 county or zone
During the afternoon hours, a strong supercell developed over Northeast Colorado that moved into Northwest Kansas, specifically Sherman County, during the evening hours. This long-track supercell produced quarter to half dollar sized hail near the town of Kanorado as well as an EF-U tornado south of the town that mainly moved over crop land.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon hours, a strong supercell developed over Northeast Colorado that moved into Northwest Kansas, specifically Sherman County, during the evening hours. This long-track supercell produced quarter to half dollar sized hail near the town of Kanorado as well as an EF-U tornado south of the town that mainly moved over crop land.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 8, 4:00 PM MST, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 8, 4:00 PM MST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
500 PM MDT Tue Aug 8 2023
.SHORT TERM...(This evening through Friday)
Issued at 115 PM MDT Tue Aug 8 2023
Shortwave trough evident on water vapor is traversing the Northern
Rockies this afternoon and will move across the forecast area
tonight. Thunderstorms are expected to initiate in southeast
Wyoming and northeast Colorado by late this afternoon and move
through areas north of Interstate 70 this evening and into the
overnight hours. The environment will be characterized by
instability of up to 3000 j/kg and deep layer shear of 40-50 kts,
the former slightly better compared to yesterday but the latter a
bit lower. These parameters are more than sufficient for another
round of thunderstorms with embedded supercells capable of
producing large hail, damaging winds and perhaps a few tornadoes.
Storms should merge into a cluster as they move into eastern
portions of the area later tonight with more or less the same
hazards, finally exiting the area to the east late tonight. In
addition to the severe hazards, some flash flooding will be
possible, mainly in areas that saw heavy rain last night where
soils are likely still saturated. However, not seeing any signals
in the models of a more widespread flooding threat. Finally,
patchy fog may develop in the wake of the storms around sunrise
Wednesday morning. Low temperatures will be in the 50s and 60s.
For Wednesday, there is a slight chance that some showers will
linger in eastern areas in the morning. Otherwise, the upper ridge
will build over the area from the Rockies resulting in dry
conditions. Temperatures will be similar to today with highs in
the upper 70s to lower 80s. Low temperatures Wednesday night will
be in the mid 50s to around 60.
On Thursday and Friday, the upper ridge will flatten with a weak zonal
flow across the plains. However, the ridge appears that it will
be close enough so the the main storm track will remain well north
of the area. As a result, there will be only low chances of
isolated afternoon and evening showers and thunderstorms. SPC has
only a general outlook with no severe storms expected either day
at this time. Temperatures will be warming up under the ridge,
with highs in the lower 90s on Thursday and low to mid 90s on
Friday.
.LONG TERM...(Saturday through Tuesday)
Issued at 115 PM MDT Tue Aug 8 2023
The upper ridge is forecast to slowly migrate from the Southern
Plains early in the period to the Desert Southwest late in the
period. As a result, the upper flow over the Central Plains will
gradually transition from zonal to northwest. This should
translate to a return to daily storm chances associated with
shortwaves rotating around the ridge. However, there is some
question over available moisture/instability for Sunday and Monday
as some models show drier air moving in from the north. There is
better moisture available by Tuesday with return flow in the lower
levels. Deep layer shear values appear to be limited to 30 kts or
less each day of this period, probably due to the weak flow aloft
under the ridge. This would limit the potential for severe storms
during the long term period. Overall, precipitation chances look
to be near or slightly below normal for the period. Temperatures
change little from day to day, with highs ranging from the upper
80s to lower 90s, which is near normal for mid August.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 500 PM MDT Tue Aug 8 2023
GLD: Adverse aviation conditions associated with thunderstorms
are possible this evening and overnight.. mainly in the 02-08Z
time frame. Confidence is relatively high that the GLD terminal
will be impacted by storms at some point in the aforementioned
time frame. IFR stratus and/or fog may develop around or shortly
before sunrise Wednesday morning.. lasting (perhaps) a few hours..
dissipating by ~14-15Z. Confidence in fog/stratus development is
below average. VFR conditions will prevail thereafter.. through
the remainder of the TAF period. Breezy (15-25 knot) SSE winds
this afternoon will back to the ESE this evening. Winds may become
variable for a period of time overnight.. shifting to the N-NNW
at 10-15 knots after sunrise Wed morning.
MCK: Adverse aviation conditions associated with thunderstorms
are possible this evening and overnight.. mainly in the 02-08Z
time frame. Confidence is relatively high that the MCK terminal
will be impacted by storms at some point in the aforementioned
time frame. IFR stratus and/or fog may develop around or shortly
before sunrise Wednesday morning.. lasting (perhaps) a few hours..
dissipating by ~14-15Z. While confidence in fog/stratus
development is (overall) below average, dense fog was observed at
the MCK terminal this morning.. and confidence is relatively
higher at the MCK terminal (versus GLD). VFR conditions will
prevail thereafter.. through the remainder of the TAF period.
Breezy (15-25 knot) SSE winds this afternoon will back to the ESE
this evening. Winds may become variable for a period of time
overnight.. shifting to the N-NNW at 10-15 knots after sunrise Wed
morning.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch until 2 AM MDT /3 AM CDT/ Wednesday for KSZ001>004-
013>016-027>029-041-042.
CO...NONE.
NE...Flood Watch until 2 AM MDT /3 AM CDT/ Wednesday for NEZ079>081.
&&
SHORT TERM...024
LONG TERM...024
AVIATION...VincentHazardous weather outlook, Aug 8, 5:15 PM MST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
615 PM MDT Tue Aug 8 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
615 PM MDT Tue Aug 8 2023 /715 PM CDT Tue Aug 8 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
A Severe Thunderstorm Watch is in effect for portions of the area
until 10 PM MDT / 11 PM CDT this evening, mainly west and north of
Colby, Kansas.
A Flood Watch remains in effect this evening for portions of
southwest Nebraska and northwest Kansas.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...
For Friday on into next Tuesday, mainly afternoon and evening
thunderstorms are expected across the Tri State region.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via telephone or social
media. We appreciate your reports!
Vincent
In the hours before
Local storm report, Aug 8, 6:38 PM MST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
738 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Tornado 8 SW Idalia 39.61N 102.40W
08/08/2023 Yuma CO Storm Chaser
Partially condensed cone tornado now rain
wrapped. Location estimated via radar.
Chaser was 11 miles SW of Idalia.
&&
KMKLocal storm report, Aug 8, 6:39 PM MST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
739 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail 4 NE Yuma 40.16N 102.67W
08/08/2023 E1.75 inch Yuma CO Public
Delayed report via social media.
&&
KMKLocal storm report, Aug 8, 6:49 PM MST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
749 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM Hail 8 WSW Idalia 39.66N 102.44W
08/08/2023 M5.00 inch Yuma CO Storm Chaser
Hail measured at 5.25 inches fell on Hwy 36.
Time and location estimated.
&&
KMKLocal storm report, Aug 8, 7:00 PM MST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
800 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM Hail Idalia 39.70N 102.29W
08/08/2023 E1.50 inch Yuma CO Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&
KMKLocal storm report, Aug 8, 7:28 PM MST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
828 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail 7 N Abarr 39.95N 102.72W
08/08/2023 E2.75 inch Yuma CO Public
Delayed report via social media with
picture. Time estimated.
&&
KMKLocal storm report, Aug 8, 7:29 PM MST, 19 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Goodland KS
829 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Hail 7 N Abarr 39.95N 102.72W
08/08/2023 E2.75 inch Yuma CO Public
Corrects previous hail report from 7 N
Abarr. Delayed report via social media with
picture. Time estimated.
&&
KMKHail, Sherman
- When
- August 8, 7:48 PM MST to 7:53 PM MST
- Where
- Sherman County, 7.56 mi N of Kanorado Arpt
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.509, -102.004
Social media report of hail between pea to quarter in size over a duration of five minutes.
Hail, Sherman
- When
- August 8, 8:10 PM MST
- Where
- Sherman County, 3.73 mi SSE of Kanorado
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.278, -102.010
Hail size was estimated from divots in the ground.
Tornado, Sherman
- When
- August 8, 8:17 PM MST to 8:24 PM MST
- Where
- Sherman County, 2.12 mi S of Kanorado to 3.19 mi SSE of Kanorado
- Rating
- EFU
- Path length
- 1.3 mi
- Path width
- 75 yd
- Reported by
- Official NWS Observations
- Coordinates
- 39.300, -102.023
A long-track supercell produced a EF-U tornado southeast of Kanorado. Only damage observed was some swirl marks in the plants and grass found at an abandoned property.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Hawaii, August 8 to 16, 2023102 deaths · 32 injured · $5.6 billion · 3 events
- Tornadoes and Hail in Colorado, August 8, 2023$1.2 million · EF3 · 27 events
- Hail and Damaging Winds in Georgia, August 8, 20231 death · $4,000 · 60 kt wind · 40 events
- Excessive Heat in Texas, August 8, 20231 death · 1 event
- Wildfire in Texas, August 8 to 13, 2023$2.0 million · 3 events
- Flash Flood and Hail in New Mexico, August 8, 2023$1.0 million · 0.88 in hail · 4 events
- Damaging Winds and Lightning Strike in Oklahoma, August 8, 2023$492,000 · 65 kt wind · 9 events
- Flash Flooding and Hail in Kansas, August 8 to 9, 2023$120,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Georgia, August 8, 2023$65,000 · 1 in hail · 26 events
- Tornado and Hail in Colorado, August 8, 2023$30,000 · EF1 · 14 events
- Tornadoes and Flash Flood in Massachusetts, August 8, 2023$19,000 · EF1 · 24 events
- Excessive Heat in Oklahoma, August 8 to 12, 202357 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134933, 1136350, 1136322.